Format

Send to

Choose Destination
Rev Alerg Mex. 2018 Oct-Dec;65(4):431-436. doi: 10.29262/ram.v65i4.347.

[Chlorhexidine anaphylaxis in a perioperative context: diagnosis and management].

[Article in Spanish; Abstract available in Spanish from the publisher]

Author information

1
Universidad de Antioquia, Grupo de Alergología Clínica y Experimental, Medellín, Colombia. anacalle77@gmail.com.

Abstract

in English, Spanish

BACKGROUND:

During surgery, the patient is exposed to multiple medications and molecules that can be associated with the development hypersensitivity, which makes it difficult to detect the causative agent of a perioperative reaction and makes it necessary to perform allergy tests.

CASE REPORT:

53-year-old man who after a right knee arthroscopy was administered intravenous ketorolac; at 12 minutes, a pruriginous rash appeared on the chest, abdomen and limbs; infusion of the drug was immediately stopped and 100 mg intravenous hydrocortisone were administered. At 15 minutes, the patient experienced bilateral angioedema of the eyelids and a sensation of breathlessness, and oxygen was therefore administered, as well as 2 mg intravenous clemastine, 5 mg intravenous ranitidine and 20 µg subcutaneous adrenaline. Epidermal tests with 0.5 % chlorhexidine and serum chlorhexidine-specific immunoglobulin E (IgE) were performed, both with positive results. The patient recovered without complications; at discharge, he was prescribed intramuscular etofenamate.

CONCLUSION:

Perioperative anaphylaxis is a rare, but potentially fatal event. Proper identification of the drug or substance responsible for the reaction by using allergy tests decreases unnecessary pharmacological restrictions and avoids re-exposure.

KEYWORDS:

Anaphylaxis; Chlorhexidine; Perioperative care

PMID:
30602214
DOI:
10.29262/ram.v65i4.347

Supplemental Content

Loading ...
Support Center